Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 40, NWS Melbourne, FL

May 19, 2024Indian River County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 19, 2024, 12:47 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 12:47 PM EDT (16:47 UTC)
Expired
May 19, 2024, 1:15 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Indian River County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:00 PM EDTHAIL 1.51 Se Fort Pierce North, FLSt. Lucie County Emergency Management relayed report of hail between 1-2 inches in diameter near the intersection of N 13th Street and Avenue M in Fort Pierce.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

874 
WUUS52 KMLB 191647
SVRMLB
FLC061-111-191715-
/O.NEW.KMLB.SV.W.0040.240519T1647Z-240519T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1247 PM EDT Sun May 19 2024

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northern St. Lucie County in east central Florida...
  Southeastern Indian River County in east central Florida...

* Until 115 PM EDT.

* At 1247 PM EDT, a severe thunderstorm was located 7 miles west of
  Saint Lucie Airport, or 8 miles southwest of Indrio, moving east at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Pierce, Vero Beach, Vero Beach South, Saint Lucie Nuclear
  Power Plant, and Fort Pierce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2733 8054 2751 8060 2768 8034 2732 8018
TIME...MOT...LOC 1647Z 249DEG 30KT 2746 8048 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
2 follow-up statements
553 
WWUS52 KMLB 191709
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
109 PM EDT Sun May 19 2024

FLC061-191718-
/O.CAN.KMLB.SV.W.0040.000000T0000Z-240519T1715Z/
Indian River FL-
109 PM EDT Sun May 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIAN RIVER
COUNTY IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Florida.

LAT...LON 2739 8045 2749 8047 2756 8034 2756 8033
      2757 8033 2756 8032 2757 8032 2758 8030
      2735 8020
TIME...MOT...LOC 1708Z 252DEG 30KT 2749 8029 

$$

FLC111-191715-
/O.CON.KMLB.SV.W.0040.000000T0000Z-240519T1715Z/
St. Lucie FL-
109 PM EDT Sun May 19 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTHEASTERN ST. LUCIE COUNTY...

At 108 PM EDT, a severe thunderstorm was located over Fort Pierce
Inlet, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 1:00 pm, 1 to 2 inch hail was reported 
         in Fort Pierce.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Pierce, White City, Indrio, Fort Pierce Inlet, and Queens Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2739 8045 2749 8047 2756 8034 2756 8033
      2757 8033 2756 8032 2757 8032 2758 8030
      2735 8020
TIME...MOT...LOC 1708Z 252DEG 30KT 2749 8029 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Heil
346 
WWUS52 KMLB 191711
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
111 PM EDT Sun May 19 2024

FLC111-191721-
/O.EXP.KMLB.SV.W.0040.000000T0000Z-240519T1715Z/
St. Lucie FL-
111 PM EDT Sun May 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LUCIE COUNTY
WILL EXPIRE AT 115 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However hail to 
nickel size and gusty winds are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Florida.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2739 8045 2749 8047 2756 8034 2756 8033
      2757 8033 2756 8032 2757 8032 2758 8030
      2735 8020
TIME...MOT...LOC 1711Z 249DEG 30KT 2749 8028 

$$

Heil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:00 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 19, 10:00 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 AM EDT Sun May 19 2024

...New UPDATE...

.UPDATE...
Issued at 1000 AM EDT Sun May 19 2024

Line of showers and isolated storms that moved into northern
Lake/Volusia counties near sunrise have weakened this morning,
with weak outflow boundary (visible on radar/satellite) just
shifting southeast of Orlando Metro area. Some cloud cover
progressing eastward across northern portions of east central FL,
but breaks in this cloud deck are already occurring. PW values
increase to 1.7 to 1.9 inches through early this afternoon ahead
of an approaching frontal boundary moving into north FL, with
greatest moisture primarily near to south of a line from Orlando
to the Cape. Model guidance indicating some drier air then moving
into areas northwest of I-4 later into the afternoon as front
begins to shift into north central FL.

There still remains some uncertainly in overall convective
coverage today, especially with recent CAM guidance (notably the
HRRR) showing lower shower/storm development through the
afternoon. However, with sufficient moisture and daytime heating
as highs rise into the upper 80s/low 90s, still forecasting at
least scattered coverage of showers and storms developing and
pushing eastward and offshore through this afternoon. PoP range
from 40-50 percent north of Orlando and up to 60-70 percent to the
south where greatest moisture resides and where boundary
interactions are more likely with east coast sea breeze.

Temps aloft will be cooler today, around -10C at 500mb, and
steering winds around 700mb a little stronger out of the west up
to 35-40 knots. This will continue the potential for some strong
to severe storms today, with the primary threats being coin-sized
hail and strong to locally damaging wind gusts to 40 to 60 mph.
However, a brief tornado can't be ruled out, especially with any
storm interactions with the east coast sea breeze near the coast
where low level helicity increases. Frequent lightning strikes and
locally heavy rainfall will also occur with any stronger
convection. SPC maintains a Slight Risk (level 2 of 5) of severe
weather southeast of the I-4 corridor and a Marginal Risk (level 1
of 5) from along the I-4 corridor to the northwest.

&&

.PREVIOUS DISCUSSION...
Issued at 350 AM EDT Sun May 19 2024

Today-Tonight...Another challenging forecast lies ahead for today
with regard to PoPs and the chance for strong to severe lightning
storms later this afternoon. For now, temperatures have fallen
into the 70s and will not fall but a couple or few degrees more by
daybreak. With dew points well into the 70s, the air has a
pronounced muggy feel. Near to slightly above normal high
temperatures are forecast this afternoon, with the warmest
locations expected south around Lake Okeechobee and the Treasure
Coast. It is in these same locations that we will be watching for
the highest coverage of shower and storm development this
afternoon, based on the latest hi-res guidance.

As a decaying line of showers reaches the northern half of the
forecast area this morning, it will send a layer of mid to high
level clouds south across the peninsula. Despite this thin and
scattered layer of high-altitude cloud cover, insolation should be
plenty sufficient for efficient surface heating from late morning
onward. Slightly warmer 500mb temps will exist across the south,
partly a reason for the higher forecast values there this
afternoon. In addition to the thin veil of cloud cover, model
guidance suggests that early-day outflow may lay out a boundary
for afternoon convection to form along, somewhere in the vicinity
of Tampa/Sarasota to Vero Beach/Jupiter. Near this residual
boundary, a collision of an active Lake Okeechobee breeze and
east coast breeze (ECSB) along the Treasure Coast is forecast by
mid afternoon. With this occurring as convective temperatures are
reached during peak daytime heating, a speedy growth of showers
and lightning storms is expected. Considerable uncertainty
regarding convective initiation exists from Sebastian/Melbourne
northward, where model soundings suggest surface temperatures may
not reach required convT and where the formation of the ECSB
appears less likely.

In summary, the highest coverage of lightning storms and thereby,
the greater concern for severe weather, will be focused from Lake
Okeechobee to the Treasure Coast this afternoon. A Slight Risk (2
out of 5) for severe storms does extend as far north as Cape
Canaveral to cover a more conditional risk for organized
convection. Elsewhere, a Marginal Risk for severe storms exists,
including Orlando and areas near/north of Interstate 4. The
primary concerns today will be large hail (-10C at 500mb) and
strong to damaging wind gusts. In addition, there is a non-zero
tornado risk, mainly where locally backed winds due to the ECSB
could enhance low-level helicity. Heavy downpours and frequent
lightning strikes will accompany the most organized storms.

Storm activity will linger across southern reaches of the area
through mid to late evening, eventually coming to an end around
midnight. A nearly stationary cool front will remain across north-
central Florida through late tonight, but temperatures should
fall further into the 70s and upper 60s by Monday morning due to
slightly cooler temperatures aloft.

Monday-Next Weekend...Mid level troughing will extend across the
FL Peninsula early in the week with surface flow veering out of
the north-northeast through Tuesday. Each afternoon, the east
coast sea breeze is expected to push inland as modest PW values of
1.3" to 1.5" remain over the area. Light QPF amounts vary from
model to model along the inland-moving sea breeze each day, so
confidence in measurable rainfall is generally low Monday but
especially by Tuesday and Wednesday. Drier air filters south
from Wednesday through late week as surface high pressure and mid
level ridging builds across the state. Mentionable PoPs remain
confined to the Lake O/Treasure Coast region Wednesday afternoon
with drier conditions Thursday into next weekend. Daytime
temperatures Monday and Tuesday will reach to near normal
(mid/upper 80s) with a few locations along the coast slightly
below late May norms (low 80s). A gradual warming trend returns
Wednesday as onshore flow resumes and 500mb temps begin to warm,
especially inland. Highs back in the low to mid 90s are expected
for the latter half of the work week, except where in the
mid/upper 80s at the coast behind the daily sea breeze. An early
look at the upcoming holiday weekend from the NBME shows a 60
percent chance or greater for high temperatures in the 90s across
the area. In addition, a sea breeze collision across the interior
may become more slightly more active in the late afternoon/early
evening hours, enough to mention 15-20 PoP for now.

&&

.AVIATION...
(12Z TAFs)
Issued at 722 AM EDT Sun May 19 2024

A band of showers and isolated lightning storms moving through
LEE/DAB is forecast to diminish as it moves southward.
VCSH transitions to VCTS at MCO/ISM/TIX/MLB around 17/18Z where
redevelopment of storms is forecast to occur along the boundary.
Higher confidence for stronger storms are forecast to develop
along the Treasure Coast this afternoon as the sea breeze and Lake
Okeechobee breeze develop. TSRA TEMPOs included for the Treasure
Coast terminals 19/22Z. VCTS then lingering at SUA until 01Z.

Southwest winds this morning become west into the afternoon
increasing to around 12 kts. Occasional to frequent gusts to 20-25
kts are forecast at most terminals this afternoon. Winds back east
along the Treasure Coast late this afternoon as the sea breeze
develops.

&&

.MARINE...
Issued at 350 AM EDT Sun May 19 2024

Today-Tonight...SSW winds this morning 10-15 kt subside before the
east coast breeze develops early to mid afternoon, mainly from
Cape Canaveral southward. Winds may gust around 15 kt as a result.
Shower and lightning storm development is forecast, especially
along and south of Sebastian Inlet, after 2-3 PM. Storms will be
capable of producing wind gusts of 40 kt or greater, large hail,
and even a waterspout. The highest chance for strong to severe
storms will be across the adjacent Treasure Coast waters. Seas
2-3 ft, except where locally higher in the vicinity of
lightning storms. Rain and storms may persist into the early
morning hours of Monday, predominantly well offshore.

This Week...Seas build up to 5 ft offshore late Monday afternoon
and night as surface winds veer NNE and briefly increase to
around 15 kt. Seas return to 2-4 ft Tuesday and fall further mid
to late week as high pressure builds over the waters. Rain and
storm chances remain elevated on Monday before gradually tapering
off mid to late week, as well. Winds NE on Tuesday, 10-15 kt,
veering easterly Wednesday and beyond at or around 10 kt. The east
coast sea breeze may locally increase wind speeds to around 15 kt
each afternoon closer to the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  70  82  70 /  40  30  40  20
MCO  89  71  87  70 /  60  20  50  10
MLB  90  71  86  72 /  60  30  50  30
VRB  91  71  88  70 /  70  40  50  30
LEE  88  72  86  69 /  40  20  50  10
SFB  89  70  86  69 /  40  20  50  10
ORL  89  71  88  70 /  50  20  60  10
FPR  92  71  88  69 /  70  40  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Weitlich
AVIATION...Law
Hazardous weather outlook, May 19, 10:15 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1015 AM EDT Sun May 19 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1015 AM EDT Sun May 19 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast this afternoon and
evening, especially from Cape Canaveral southward to Lake
Okeechobee and the Treasure Coast. A Slight Risk for severe storms
exists across these areas, with the greatest concern for severe
storms along the Treasure Coast. Large hail, strong to damaging
wind gusts, and a tornado or two cannot be ruled out. In addition,
frequent cloud-to-ground lightning strikes are expected.

.EXCESSIVE HEAT IMPACT...
A limited excessive heat risk exists across Okeechobee County and
the Treasure Coast this afternoon. Heat indices are forecast to
reach the low 100s, so heat exhaustion is possible with prolonged
exposure. Practice heat safety by taking frequent breaks in air-
conditioned spaces and staying hydrated.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected this
afternoon and evening, mainly near and south of Cape Canaveral.
Organized storms will be capable of producing wind gusts to 40
knots or greater over inland lakes, the Intracoastal Waterway, and
adjacent Atlantic waters. In addition, large hail and frequent
lightning strikes are possible.

.WATERSPOUT IMPACT...
Waterspouts are possible as strong to severe lightning storms
form along the east coast sea breeze. Boundary collisions along
the coast or just offshore may lead to waterspout formation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
The chance for lightning storms continues on Monday, decreasing by
mid to late week. While organized severe weather is not currently
forecast, a couple of storms could produce gusty winds and small
hail on Monday.

A limited risk for excessive heat returns late week into next
weekend as temperatures climb into the 90s with heat indices
reaching the low to mid 100s.

At least a moderate risk for rip currents will exist early to mid
week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:29 PM EDTSpecial Marine WarningMLB61 min
May 19, 12:50 PM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie40 min
May 19, 1:20 PM EDTSevere Thunderstorm WarningMLBSaint Lucie25 min
May 19, 1:23 PM EDTSpecial Marine WarningMLB97 min
May 19, 1:25 PM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie50 min
May 19, 1:28 PM EDTAreal Flood AdvisoryMLBSaint Lucie2 hr
May 19, 2:03 PM EDTSevere Thunderstorm WarningMLBSaint Lucie42 min
May 19, 2:12 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Osceola33 min
May 19, 2:37 PM EDTAreal Flood AdvisoryMLBSaint Lucie113 min
May 19, 2:39 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River, Okeechobee, Osceola36 min
May 19, 2:41 PM EDTSpecial Weather StatementMLBSaint Lucie34 min
May 19, 2:50 PM EDTSpecial Marine WarningMLB85 min
May 19, 3:08 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie26 min
May 19, 3:10 PM EDTSpecial Weather StatementMLBIndian River35 min
May 19, 3:17 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River28 min
May 19, 3:44 PM EDTSpecial Weather StatementMLBMartin46 min
May 19, 4:00 PM EDTSpecial Marine WarningMLB90 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningMLBMartin46 min
May 19, 6:23 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie37 min
May 19, 6:24 PM EDTSpecial Marine WarningMLB96 min
May 19, 6:28 PM EDTSpecial Weather StatementMLBMartin32 min
May 19, 6:54 PM EDTSpecial Weather StatementMLBMartin36 min
May 19, 7:19 PM EDTSpecial Weather StatementMLBSaint Lucie26 min
May 19, 7:24 PM EDTSevere Thunderstorm WarningMLBSaint Lucie34 min
May 19, 7:57 PM EDTSpecial Marine WarningMLB63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.